Alert archive / Montana / Heavy Snow Warnings in 2007

Heavy Snow Warning 20, NWS Missoula, MT

December 14, 20075 counties in Montana

NWS Missoula, MT issued this heavy snow warning at Dec 14, 2007, 2:03 PM MST for 5 counties in Montana. It took effect at Dec 15, 2007, 3:00 AM MST. It was in force for 14 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 14, 2007, 2:03 PM MST (21:03 UTC)
In effect from
Dec 15, 2007, 3:00 AM MST
Expired
Dec 15, 2007, 4:38 PM MST
In force
14 hr
Issued by
NWS Missoula, MT

Counties Flathead County, MT, Lake County, MT, Mineral County, MT, Missoula County, MT, Sanders County, MT

The radar

The Missoula radar (KMSX), 67 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 9.1 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2007-12-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2007-12-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 148 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
487 m above ground
0-6 km bulk shear
86 kt
0-1 km storm-relative helicity
148 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this heavy snow warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this heavy snow warning went out at Dec 14, 8:34 AM MST, 5 hours 29 minutes earlier.

Area forecast discussion, Dec 14, 8:34 AM MST, 5 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
834 AM MST FRI DEC 14 2007

.DISCUSSION...AN AREA OF LIGHT SNOW IS IMPACTING PORTIONS OF THE
NORTHERN CLEARWATERS EASTWARD ACROSS THE NORTHERN BITTERROOTS AND
SAPPHIRES THIS MORNING...WHICH IS VERY SIMILAR TO THE THURSDAY SYSTEM.
FORECASTS HAVE BEEN UPDATED TO REFLECT SNOW MANY OF THESE AREAS.
HOWEVER...AMOUNTS SHOULD BE GENERALLY LIGHT. EARLIER...WE EXPECTED
DRYER AIR TO QUICKLY MOVE OVER THE REGION THIS AFTERNOON.
HOWEVER...THERE APPEARS TO BE SIGNIFICANTLY MORE MOISTURE
IMMEDIATELY UPSTREAM THAN THE MODELS INDICATE. AS SUCH...WE MAY
ALSO UPDATE FOR LESS SUN AND SOME LINGER FLURRIES THIS AFTERNOON.

&&

.AVIATION...A WEATHER DISTURBANCE WILL CONTINUE TO PRODUCE TERRAIN
OBSCURATIONS ACROSS THE CLEARWATERS INTO THE NORTHERN BITTERROOT
AND SAPPHIRES THROUGH MIDDAY TODAY. GRADUAL IMPROVEMENT CAN BE
EXPECTED THIS AFTERNOON AS WEAK HIGH PRESSURE STARTS TO RETURN.

&&

.PREV DISCUSSION... /ISSUED 333 AM MST FRI DEC 14 2007/

DISCUSSION...ONGOING SNOWFALL ACROSS NORTHWEST MONTANA AND NORTH-
CENTRAL IDAHO HAS BEEN VERY LIGHT AND ACCUMULATIONS SHOULD BE
MINIMAL THROUGH THE MORNING. THIS AFTERNOON SOME DRIER AIR STARTS
TO MOVE IN ALOFT DECREASING CLOUD COVER. DOWNSLOPING WINDS
DEVELOPING IN THE VALLEYS SHOULD BE ENOUGH TO BREAK UP THE CLOUD
COVER.

LATE FRIDAY NIGHT AND SATURDAY BRING THE CHANCE OF SOME
SIGNIFICANT SNOWFALL AND STRONG WINDS ACROSS THE AREA. A PACIFIC
STORM SYSTEM WILL MOVE THROUGH WASHINGTON FRIDAY NIGHT AND BRING
SNOWFALL TO IDAHO AND MONTANA BY EARLY SATURDAY. A TIGHT SURFACE
PRESSURE GRADIENT WILL CREATE STRONG WINDS THAT WILL MIX WITH THE
FALLING SNOW TO CREATE BLOWING AND DRIFTING SNOW THAT COULD MAKE
DRIVING CONDITIONS HAZARDOUS. WINTER STORM WATCHES ARE CURRENTLY
IN EFFECT FOR FRIDAY NIGHT THROUGH SATURDAY AFTERNOON. STRONG
SOUTHERLY WINDS ARE LIKELY FOR THE SALMON RIVER CORRIDOR UP TO
THE CAMAS PRAIRIE LATE FRIDAY NIGHT INTO SATURDAY MORNING.

A WEAK RIDGE OF HIGH PRESSURE WILL BUILD OVER THE NORTHERN ROCKIES
THE REST OF THE WEEKEND CAUSING A DECREASE IN SHOWER ACTIVITY. THE
MODELS ARE INDICATING ANOTHER STRONG SYSTEM MOVING THROUGH THE
REGION BY MONDAY. THIS SYSTEM WILL BRING MORE WIDESPREAD SNOW TO
WESTERN MONTANA AND NORTH CENTRAL IDAHO WITH SOME LOCATIONS
RECEIVING SIGNIFICANT SNOW. THE EXACT TIMING AND STRENGTH IS STILL
NOT QUITE CERTAIN. THE REMAINDER OF THE WEEK WILL BE UNDER AN
EXTREMELY ACTIVE WEATHER PATTERN WITH A FEW STRONG SYSTEMS MOVING
THROUGH...BUT THE TIMING IS UNCERTAIN. SO HAVE LEFT THE POPS ABOVE
CLIMATOLOGY.

AVIATION...A WEAK DISTURBANCE WILL CONTINUE TO MOVE THROUGH THE
NORTHERN ROCKIES TODAY CAUSING WIDESPREAD SNOW SHOWERS. ONCE AGAIN
THE MOUNTAINS AND PASSES WILL BE OBSCURED AT TIMES. THE SNOW
ASSOCIATED WITH THIS SYSTEM HAS BEEN EXTREMELY LIGHT SO ONLY
EXPECTING SIGNIFICANT REDUCTION IN VISIBILITIES NEAR HEAVIER
SNOWFALL CORES.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...WINTER STORM WATCH FROM LATE TONIGHT THROUGH SATURDAY AFTERNOON
     FOR LOWER CLARK FORK REGION.

     WINTER STORM WATCH FROM LATE TONIGHT THROUGH SATURDAY AFTERNOON
     FOR WEST GLACIER REGION.

     WINTER STORM WATCH FROM LATE TONIGHT THROUGH SATURDAY AFTERNOON
     FOR BITTERROOT/SAPPHIRE MOUNTAINS.

ID...WINTER STORM WATCH FROM LATE TONIGHT THROUGH SATURDAY AFTERNOON
     FOR NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER
     MOUNTAINS.

&&

SHORT TERM...BAUCK
LONG TERM....SMITH
AVIATION...BAUCK
Hazardous weather outlook, Dec 14, 4:18 AM MST, 9 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
418 AM MST FRI DEC 14 2007

MTZ001-142330-
KOOTENAI/CABINET REGION-
418 AM MST FRI DEC 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SNOW SHOWERS AND LIGHT LOCAL ACCUMULATIONS ARE EXPECTED
THIS MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A ENERGETIC PACIFIC STORM WILL BRING WIDESPREAD SNOW TO NORTHWEST
MONTANA LATE FRIDAY NIGHT AND SATURDAY. SNOW ACCUMULATIONS OF 3 TO
5 INCHES ARE POSSIBLE IN THE LOWER ELEVATIONS OF THE KOOTENAI
CABINET REGION IMPACTING RESIDENTIAL AREAS AND TRAVEL ROUTES. THE
MOUNTAINS COULD SEE 6 TO 10 INCHES OF SNOW THROUGH THIS EVENT.
STAY TUNED FOR POSSIBLE SNOW ADVISORIES AS WE GET CLOSER TO THE
ONSET OF THE EVENT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

IDZ007-008-142330-
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
318 AM PST FRI DEC 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SNOW SHOWERS AND LIGHT LOCAL ACCUMULATIONS ARE EXPECTED
THIS MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A STRENGTHENING SOUTHERLY PRESSURE GRADIENT COULD PRODUCE
SUSTAINED WINDS OF 20 TO 30 MPH WITH GUSTS NEAR 40 MPH FRIDAY
NIGHT ON THE CAMAS PRAIRIE AND IN THE LOWER SNAKE AND SALMON RIVER
CANYONS. THE PRESSURE GRADIENT IS EXPECTED TO INCREASE IN THE WARM
SECTOR OF AN APPROACHING PACIFIC SYSTEM. STAY TUNED FOR POSSIBLE
WIND ADVISORIES IN THESE AREAS AS WE GET CLOSER TO THE EXPECTED
ONSET OF THE EVENT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 14, 2:03 PM MSTSnow AdvisoryMSOFlathead, Granite, Lake, Lincoln, Missoula, Powell and 2 more27 hr
Dec 14, 2:03 PM MSTBlowing Snow AdvisoryMSOClearwater, Idaho19 hr

Nearby

Heavy Snow Warnings in Montana, 2007Every heavy snow warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.